Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 40, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 11, 2022, 11:01 PM CDT for Trempealeau County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2022, 11:01 PM CDT (04:01 UTC)
- Expired
- May 11, 2022, 11:45 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Trempealeau County, WI
The radar
The La Crosse radar (KARX), 70 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:27 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 580 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.2
The text
As transmitted.
779
WUUS53 KARX 120401
SVRARX
WIC121-120445-
/O.NEW.KARX.SV.W.0040.220512T0401Z-220512T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1101 PM CDT Wed May 11 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern Trempealeau County in west central Wisconsin...
* Until 1145 PM CDT.
* At 1100 PM CDT, a severe thunderstorm was located 8 miles southeast
of Mondovi, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Strum around 1115 PM CDT.
Osseo around 1130 PM CDT.
Other locations impacted by this severe thunderstorm include The
Borst Valley Area, Eleva, Pleasantville, Chimney Rock, Highway 53 And
County E, Walek Knob and Elk Creek.
This includes Interstate 94 between mile markers 88 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and
widespread significant wind damage. Although a tornado is not
immediately likely, it is best to move to an interior room on the
lowest floor of a building. This storm may cause serious injury and
significant property damage.
A Tornado Watch remains in effect until midnight CDT for west central
Wisconsin.
&&
LAT...LON 4434 9117 4435 9153 4459 9153 4460 9117
TIME...MOT...LOC 0400Z 260DEG 28KT 4450 9154
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Baumgardt2 follow-up statements
468
WWUS53 KARX 120427
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1127 PM CDT Wed May 11 2022
WIC121-120445-
/O.CON.KARX.SV.W.0040.000000T0000Z-220512T0445Z/
Trempealeau WI-
1127 PM CDT Wed May 11 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN TREMPEALEAU COUNTY...
At 1127 PM CDT, a severe thunderstorm was located over Strum, or 11
miles north of Whitehall, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Osseo around 1140 PM CDT.
Other locations impacted by this severe thunderstorm include Chimney
Rock, Highway 53 And County E, The Borst Valley Area and Eleva.
This includes Interstate 94 between mile markers 88 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for west central
Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4448 9117 4444 9153 4459 9153 4460 9117
TIME...MOT...LOC 0427Z 250DEG 31KT 4453 9135
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Baumgardt104
WWUS53 KARX 120438
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1138 PM CDT Wed May 11 2022
WIC121-120447-
/O.EXP.KARX.SV.W.0040.000000T0000Z-220512T0445Z/
Trempealeau WI-
1138 PM CDT Wed May 11 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TREMPEALEAU COUNTY
WILL EXPIRE AT 1145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
However, frequent lightning continues with the storm, so stay
indoors.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4448 9117 4444 9153 4459 9153 4460 9117
TIME...MOT...LOC 0437Z 260DEG 28KT 4454 9127
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:16 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 11, 6:16 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 616 PM CDT Wed May 11 2022 .DISCUSSION...(This evening through Wednesday) Issued at 305 PM CDT Wed May 11 2022 Key Messages: - Periodic chances for strong/severe storms through the end of the week - Potential record breaking warmth tomorrow - Cooler heading into next week Heading into Tonight: Latest satellite imagery showed an MCV rotating over northeastern Nebraska. This system is expected to be the main source of ignition for additional convection heading into this evening as it continues progressing northeastward. Radar imagery already showed thunderstorms ahead of the MCV around southeastern Minnesota where a surface boundary has set up. Across northern Iowa, temperatures were in the upper 80s with dewpoints nearing mid 70s with southeasterly winds. Northwest of the boundary in southeast Minnesota, temperatures were only in the upper 60s to mid 70s with dewpoints less than 70 degrees. As depicted in the CAM solutions, the MCV will bring enough forcing to further enhance surface convergence along that boundary supporting rapid thunderstorm development. The convection is then slated to progress northeastward into this evening with the MCV, but the question is how far southward along a flanking line do additional storms develop with cold pool driven re- enforcements. Current thoughts are that the northwestern edge of the forecast area to be clipped by the southern extent of the thunderstorms tonight. With plenty of instability to work as MUCAPE values increase to around 3000 J/kg, the storm type and resulting severe threat is dependent on how well deep and low layer shear can align. Depending on these conditions, the primary threats would be hail and wind, but isolated tornadoes cannot be completely ruled out. Thursday: Under southwesterly flow and a persistent ridge off to the east, 850 mb temperatures increasing to near 20C supports the overall anomalously warm surface conditions. NAEFS percentiles are maxed out with temperatures at 850 mb reaching just shy of 3 standard deviations above the climatological mean. Current forecast has daily record breaking temperatures for much of the area. Storm chances Thursday and Friday: As a surface low over the plains Thursday afternoon moves north/northeast towards the Dakotas, a line of storms is expected to develop and intensify near the Minnesota/South Dakota border along the cold front. The line of convection will propagate east towards our forecast area arriving Thursday night. Arrival time varies between models but the current consensus is between 11 PM and 1 AM. Instability decreases considerably as the storms approach our area and along with stable nighttime surface boundary layers, weakening elevated storms are most favorable. A few lingering strong to severe storms are possible in southeast Minnesota with hail and some strong gusts but the best chance for large hail and damaging wind should stay to our west. Daytime heating on Friday will work to destabilize the boundary layer ahead of the same cold front as it passes through the eastern half of our forecast area. Wind shear looks rather marginal with the 11.12 NAM being most aggressive, but with CAPE values growing above 2000 J/kg during the afternoon, a hail/wind threat cannot be ruled out. Any severe threat will become apparent as the timing of the front and the shear fields are dialed in over the next couple days. Temps cool Saturday into Sunday: Moving into Saturday, the amplified ridge pattern aloft begins to break down. A trend back towards or slightly below seasonal averages looks favorable as we head into next with a broad upper level trough starting to work its way overhead late Saturday. Monday through Wednesday: Large scale troughing will continue to move off to the east, allowing for zonal flow or ridging to build into the area. It appears there may be a dry period Tuesday with increasing chances of showers and storms heading into midweek. While there are still some differences in location and coverage, ensemble solutions agree on a chance of showers and thunderstorms returning as the surface warm front moves north and moisture transport increases into the region. More seasonable temperatures are in store. Ensemble solutions suggest highs in the upper 60s to low 70s, keeping closer to normal temperatures for May. However, there is still some spread in these high temperatures, especially as we move further through the week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 617 PM CDT Wed May 11 2022 VFR conditions are expected to persist throughout the TAF period. Haze will continue to impact KLSE for a few more hours this evening with a minor visibility reduction to 6SM. Tonight, thunderstorms will develop to the north and west of the TAF sites. These storms could move closer to the airports, so have added in VCTS. Storms and lower clouds should clear out by late tonight, keeping both sites at VFR conditions for the period. However, with ample moisture at KLSE, ceilings have a chance at lowering to MVFR tomorrow morning. Not high enough confidence to include this in the TAFs, but did lower ceils to low VFR. Otherwise, winds will be from the southeast/south. Gusts up to 28 kts are possible late tomorrow morning through the end of the TAF period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA/Peters/EMS AVIATION...Dahl
Hazardous weather outlook, May 11, 4:59 AM CDT, 18 hours 2 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 459 AM CDT Wed May 11 2022 IAZ010-011-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061- 121000- Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 459 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin. .DAY ONE...Today and Tonight An isolated storm is possible. Organized severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms are possible late Thursday night. A few could be strong with a hail threat. More storms are possible Friday afternoon into the evening. A few could be strong to severe with a hail and wind threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed over the next few days. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-121000- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Buffalo- 459 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and western Wisconsin .DAY ONE...Today and Tonight Scattered storms are possible. A few could become strong, potentially severe this evening. Threats include hail and wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A line of strong to severe storms will approach the area from the west late Thursday evening, weakening as they near the Mississippi River. The main threats will be large hail and damaging winds. More storms are possible Friday afternoon into the evening. A few could be strong, possibly severe, with a hail and wind threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed over the next few days. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, May 11, 8:23 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
823 PM CDT Wed May 11 2022
MNZ086-087-094-120245-
Olmsted MN-Dodge MN-Mower MN-
823 PM CDT Wed May 11 2022
...Strong to severe thunderstorms will be moving into southeast
Minnesota between 9 and 10 pm...
At 816 PM CDT, trained weather spotters reported severe
thunderstorms along a line extending from near Waseca to Elmore.
Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph, but possibly gusting 60 to 70
mph.
SOURCE...Trained weather spotters and airport wind sensors have
reported wind gusts to 70 mph just west of the Interstate
35 corridor in southcentral Minnesota.
IMPACT...Gusty winds could knock down trees and blow around
unsecured objects.
Prepare now for damaging winds and possible severe weather.
Locations impacted by these storms should include Dodge Center,
Austin, Hayfield, and Rochester.
Other locations include Brookside Campground, Mayville, Rochester
Airport and Graves Landing Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.
&&
LAT...LON 4420 9304 4419 9247 4350 9245 4350 9305
TIME...MOT...LOC 0116Z 246DEG 39KT 4413 9357 4352 9408
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BaumgardtLocal storm report, May 11, 9:15 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
915 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 1 SE DODGE CENTER 44.02N 92.83W
05/11/2022 M39 MPH DODGE MN AWOS
&&Local storm report, May 11, 10:10 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1010 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL LAKE CITY 44.45N 92.27W
05/11/2022 M1.25 INCH WABASHA MN PUBLIC
&&Special weather statement, May 11, 10:16 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1016 PM CDT Wed May 11 2022
WIZ055-120345-
Richland WI-
1016 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of central Richland
County through 1045 PM CDT...
At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richland Center, moving northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Richland
County, including the following locations...Sabin, Bunker Hill,
Germantown, Woodstock, Gillingham, Bloom City, Yuba and Buck Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4324 9045 4331 9067 4355 9055 4355 9027
4356 9026 4356 9023 4355 9020
TIME...MOT...LOC 0315Z 205DEG 40KT 4336 9052
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
04Local storm report, May 11, 10:28 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1028 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL NELSON 44.42N 92.00W
05/11/2022 E1.00 INCH BUFFALO WI COUNTY OFFICIAL
&&
JARThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 9:58 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 77 min |
| May 11, 10:16 PM CDT | Special Weather Statement | ARX | Richland | 29 min |
| May 11, 11:22 PM CDT | Special Weather Statement | ARX | Clark, Taylor | 83 min |
| May 12, 4:43 PM CDT | Special Weather Statement | ARX | Taylor | 17 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.